New Hampshire, 2007

Hail in New Hampshire, August 3, 2007

August 3, 2007 · NWS GYX · 2 events in 1 county or zone

An isolated severe thunderstorm produced large hail in Sullivan County in southwest New Hampshire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm produced large hail in Sullivan County in southwest New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 1:35 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 3, 1:35 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
235 PM EDT FRI AUG 3 2007

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION
TONIGHT AND OFF THE COAST SATURDAY. HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY. A WARM FRONT WILL
APPROACH THE FORECAST AREA FROM THE SOUTHWEST MONDAY AND WILL MOVE
THROUGH MONDAY NIGHT. A TRAILING COLD FRONT WILL MOVE THROUGH ON
TUESDAY. A WEAK LOW PRESSURE AREA WILL PASS SOUTH OF THE AREA
WEDNESDAY. HIGH PRESSURE WILL BUILD OVER THE REGION THURSDAY AND
FRIDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SVR TSTM WATCH NUMBER 560 IS IN EFFECT UNTIL 10 PM THIS EVENING.
RADAR MOSAIC SHOWS ISOLD STRONG TO SVR TSTMS DEVELOPING OVER THE
FA WHILE DEVELOPING LINES OF STRONG TO SVR TSTMS ARE APPROACHING
THE FA FROM THE NW IN ADVANCE OF AN APPROACHING SFC CDFNT. THE
TSTMS MAY PRODUCE HEAVY RAIN, LARGE HAIL, DAMAGING WINDS AND
FREQUENT LIGHTNING THRU EARLY THIS EVENING.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SATURDAY/...
THE TSTMS WILL WEAKEN AND DIE OUT OVERNIGHT. THE CDFNT WILL SLOWLY
MOVE SE ACROSS THE FA TNGT AND OFF THE COAST ON SATURDAY. IT WILL
TAKE A GOOD PART OF THE DAY SATURDAY TO BRING IN LESS HUMID WX
AND COOLER TEMPS ALOFT. THUS SFC TEMPS COULD HIT 90 DEGREES IN
MANY SRN AREAS WHILE NRN AND MTS ZONES WILL BE ABLE TO COOL OFF
SOME. DRY WX IS EXPECTED SATURDAY THOUGH SOME CLOUDS MAY LINGER AS
INDICATED BY MODEL RH FCST. THERE WILL BE SOME F AROUND LATE TNGT
DUE TO ANY RAINFALL SATURATING LO LVLS AS WINDS DROP OFF.

GENERALLY USED THE GFS40 AND MAV MOS GUIDANCE WITH SOME SUPPORT
FROM THE NAM AND MET MOS GUIDANCE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE HIGH PRESSURE AREA BUILDING IN FOR SATURDAY NIGHT AND SUNDAY
WILL BRING DRIER CONDITIONS WITH MOSTLY CLEAR SKIES. CLOUD COVER
SHOULD INCREASE ON MONDAY AHEAD OF AN APPROACHING WARM FRONT.
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONTAL
SYSTEM ARE EXPECTED TO IMPACT THE FORECAST AREA MONDAY NIGHT AND
TUESDAY. A WEAK LOW PRESSURE AREA WILL PASS SOUTH OF THE FORECAST
AREA WEDNESDAY BRINGING ANOTHER ROUND OF SCATTERED SHOWERS. HIGH
PRESSURE SHOULD BUILD IN BEHIND THE LOW BRINGING FAIR WEATHER
THURSDAY AND FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /18Z FRIDAY THROUGH SATURDAY/...VFR CONDITIONS WILL
PREVAIL THOUGH ISOLD SVR TSTMS ARE PSBL THIS AFTERNOON AND
EVENING. SPC HAS ISSUED A SVR TSTM WATCH UNTIL 02Z TNGT WHICH
INCLUDES ALL OF THE TAF SITES. STG AND SVR TSTMS ARE NOT IN THE
TAFS AT THIS TIME DUE TO THE LOW CHC OF ANY TAF SITE ACTUALLY
OBSERVING A TSTM. AS TSTMS CONT TO DEVELOP TAFS MAY BE UPDATED TO
REFLECT ANY INCREASE CHC OF TSTMS WHETHER SVR OR BLO SVR LIMITS. F
WILL FORM TNGT IN THE WAKE OF ANY SHRA AND TSTMS...ESPECIALLY AT
KLEB AS INDICATED IN THE TAFS. F SHOULD LIFT QUICKLY SATURDAY
AROUND 12Z TO 13Z WITH VFR CONDS TO FOLLOW.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FAIR WEATHER WILL PREVAIL SATURDAY NIGHT THROUGH MONDAY. SCATTERED
THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY. SCATTERED
SHOWERS ARE POSSIBLE WEDNESDAY.

&&

.MARINE...
SHORT TERM /18Z FRIDAY THROUGH SATURDAY/...WINDS AND SEAS WILL
REMAIN BLO SCA LVLS THRU SATURDAY THOUGH A FEW GUSTS MAY APPROACH
25 KTS THRU THIS EVENING. MAIN CONCERN IS THE SVR TSTM POTENTIAL
THRU 10 PM. COASTAL WATERS ARE INCLUDED IN THE SPC SVR TSTM WATCH
AND THE COASTAL WATERS FCST ALREADY INCLUDES ENHANCED WORDING FOR
THE SVR TSTM POTENTIAL AND THE AFTERNOON FCST WILL DO THE SAME.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FAIR WEATHER IS EXPECTED SATURDAY NIGHT THROUGH MONDAY.  SCATTERED
THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY. SCATTERED
SHOWERS ARE POSSIBLE WEDNESDAY. WINDS AND SEAS ARE EXPECTED TO
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 3, 12:06 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
106 PM EDT FRI AUG 3 2007

MEZ007>009-012>014-NHZ001>005-007-041715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SULLIVAN-
106 PM EDT FRI AUG 3 2007

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. THE MAIN
THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018-NHZ006-008>010-013-041715-
INTERIOR YORK-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
106 PM EDT FRI AUG 3 2007

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. THE MAIN
THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND FREQUENT
LIGHTNING.

ALSO...HEAT INDEXES WILL APPROACH 100 TODAY. KEEP IN MIND THESE
HEAT SAFETY TIPS...LIMIT OUTDOOR ACTIVITIES IF POSSIBLE...DRINK
LOTS OF WATER OR NON-ALCOHOLIC BEVERAGES...WEAR LIGHT COLORED OR
LIGHT WEIGHT CLOTHES...AND IF POSSIBLE...SPEND MORE TIME IN AIR
CONDITIONED OR WELL VENTILATED PLACES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150-MEZ019>028-NHZ014-041715-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-INTERIOR CUMBERLAND-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-COASTAL ROCKINGHAM-
106 PM EDT FRI AUG 3 2007

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...SOUTHEASTERN
NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. THE MAIN
THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WHEELER

In the hours before

Local storm report, Aug 3, 10:18 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1118 AM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     5 NNW JACKMAN           45.62N 70.25W
08/03/2007                   SOMERSET           ME   EMERGENCY MNGR

            TREES DOWN

1015 AM     FUNNEL CLOUD     5 NNW JACKMAN           45.69N 70.29W
08/03/2007                   SOMERSET           ME   EMERGENCY MNGR

&&

POHL
Local storm report, Aug 3, 10:32 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1132 AM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     4 S JACKMAN             45.57N 70.25W
08/03/2007                   SOMERSET           ME   PUBLIC

            POWER LINES DOWN

&&

POHL
Local storm report, Aug 3, 11:40 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1240 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND DMG     8 NW JACKMAN            45.71N 70.37W
08/03/2007                   SOMERSET           ME   PUBLIC

            MANY TREES BLOWN DOWN

&&

TOMH
Local storm report, Aug 3, 11:45 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
1245 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     TSTM WND DMG     8 NW JACKMAN            45.71N 70.37W
08/03/2007                   SOMERSET           ME   PUBLIC

            MANY TREES BLOWN DOWN

&&

TOMH
Special weather statement, Aug 3, 12:05 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
105 PM EDT FRI AUG 3 2007

MEZ007>009-031745-
CENTRAL SOMERSET-NORTHERN FRANKLIN-NORTHERN OXFORD-
105 PM EDT FRI AUG 3 2007

...THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY THROUGH 145 PM EDT...

AT 105 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED 7 MILES NORTH OF DAVIS...OR ABOUT
14 MILES SOUTH OF COBURN GORE...MOVING NORTHEAST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
DAVIS...COBURN GORE...TIM POND...STRATTON AND EUSTIS THROUGH 145 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

DS
Special weather statement, Aug 3, 12:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
147 PM EDT FRI AUG 3 2007

MEZ008-009-031830-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
147 PM EDT FRI AUG 3 2007

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 230 PM EDT...

AT 147 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTH OF EUSTIS...
MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND EUSTIS...ATTEAN...LONG POND AND JACKMAN
THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

DS

The radar

The Burlington radar (KCXX), 153 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sullivan

When
August 3, 1:35 PM EST to 1:38 PM EST
Where
Sullivan County, Unity
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.300, -72.270

A severe thunderstorm produced .75 inch hail in Unity.

Hail, Sullivan

When
August 3, 1:36 PM EST to 1:39 PM EST
Where
Sullivan County, Newport
Measured
0.88 in hail
Reported by
Public
Coordinates
43.370, -72.180

A severe thunderstorm produced .88 inch hail in Newport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2007Every state in 2007This day in weather historyWarnings in New Hampshire, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54584, 54586.